Alert archive / California / Special Marine Warnings in 2012
Special Marine Warning 20, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Oct 23, 2012, 2:40 PM PDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2012, 2:40 PM PDT (21:40 UTC)
- Expired
- Oct 23, 2012, 3:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
The radar
The Eureka (Bunker Hill) radar (KBHX), 85 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WHUS56 KEKA 232140 SMWEKA PZZ475-232215- /O.NEW.KEKA.MA.W.0020.121023T2140Z-121023T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE EUREKA CA 240 PM PDT TUE OCT 23 2012 THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A * SPECIAL MARINE WARNING FOR... WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER PACIFIC WATERS... * UNTIL 315 PM PDT * AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER WATERS ABOUT 31 NM SOUTHWEST OF PT. DELGADA...MOVING NORTH AT 10 KNOTS. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKLE SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. * THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT COASTAL LANDMARKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING... AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES. && LAT...LON 3986 12453 3982 12429 3959 12444 3962 12457 TIME...MOT...LOC 2138Z 195DEG 10KT 3964 12450 $$ RPA
2 follow-up statements
382 FZUS76 KEKA 232157 MWSEKA MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE EUREKA CA 257 PM PDT TUE OCT 23 2012 PZZ475-232215- /O.CON.KEKA.MA.W.0020.000000T0000Z-121023T2215Z/ 257 PM PDT TUE OCT 23 2012 ...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM PDT... FOR THE FOLLOWING AREA... WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER PACIFIC WATERS... AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER WATERS 28 NM SOUTHWEST OF PT. DELGADA...MOVING NORTHEAST AT 10 KNOTS. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKLE SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT COASTAL LANDMARKS OVER THE INDICATED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING... AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES. && LAT...LON 3959 12444 3967 12453 3979 12445 3978 12432 TIME...MOT...LOC 2156Z 219DEG 12KT 3968 12445 $$ RPA
952 FZUS76 KEKA 232214 MWSEKA MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE EUREKA CA 314 PM PDT TUE OCT 23 2012 PZZ475-232224- /O.EXP.KEKA.MA.W.0020.000000T0000Z-121023T2215Z/ 314 PM PDT TUE OCT 23 2012 ...SPECIAL MARINE WARNING WILL EXPIRE AT 315 PM PDT... THE AFFECTED AREA WAS... WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER PACIFIC WATERS... LAT...LON 3959 12444 3967 12453 3979 12445 3978 12432 TIME...MOT...LOC 2214Z 219DEG 12KT 3973 12440 $$ RPA
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Oct 23, 4:35 AM PDT, 10 hours 5 minutes earlier.
Area forecast discussion, Oct 23, 4:35 AM PDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 435 AM PDT TUE OCT 23 2012 .SYNOPSIS...RAIN AND HIGH ELEVATION SNOW SHOWERS WILL DIMINISH SLIGHTLY ON TODAY BEFORE INCREASING AGAIN TONIGHT AS ANOTHER WAVE IMPACTS THE REGION. SHOWERS WILL MAINLY TAPER OFF WEDNESDAY NIGHT WITH DRY WEATHER EXPECTED HEADING INTO THE WEEKEND. && .DISCUSSION...A BRIEF LULL IN SHOWER ACTIVITY EXPECTED THIS MORNING THROUGH EARLY AFTERNOON BEFORE THE NEXT SHORT WAVE ROTATES AROUND THE UPPER LOW OFFSHORE. SHOWER COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING AS THIS WAVE APPROACHES THE REGION. A TSTM OR TWO WILL BE POSSIBLE TODAY WITH STRONGER SHOWERS CAPABLE OF PRODUCING SMALL HAIL AGAIN. WILL ISSUE ANOTHER WINTER WX ADVISORY AFTER THE CURRENT ONE EXPIRES AS SHOWER ACTIVITY OVERNIGHT INTO THU WILL RESULT IN NEW ACCUMULATIONS OF 3-7 INCHES ABOVE 4000 FT WITH ACCUMULATIONS OF 2-4 INCHES DOWN TO 3500FT. SHOWERS WILL DIMINISH WED NIGHT WITH A FEW SHOWERS POSSIBLE INTO THU MORNING. PARTIAL CLEARING WEDNESDAY NIGHT WILL ALLOW TEMPS ACROSS THE INTERIOR TO FALL BELOW FREEZING QUICKLY. ABUNDANT LL MOISTURE FROM RECENT RAINS MAKE FOG LIKELY AS WELL OVERNIGHT INTO THU MORNING. BETTER CHANCE OF OVERNIGHT FREEZE AND FOG ACROSS THE INTERIOR THU INTO FRI WITH MODELS IN AGREEMENT ON BROAD RIDGE MOVG OVER THE WEST COAST. MODEL SOLNS DIVERGE THIS WEEKEND SO TRENDED POPS TOWARDS CLIMO BEFORE INCREASING AGAIN EARLY NEXT WEEK AS ANOTHER LONGWAVE TROUGH APPROACHES THE WEST COAST. && .AVIATION...VFR CONDS WILL RULE TODAY AS A COLD AIR MASS SLOWLY SETTLES OVER THE REGION. PERIODIC MVFR CONDITIONS IN MODERATE TO HEAVY PRECIP ACTIVITY WILL LIKELY INCREASE IN COVERAGE THIS AFTERNOON AND AGAIN TONIGHT. && .MARINE...SURFACE LOW PARKED OFFSHORE THE PAC NW COAST WILL PERSIST THROUGH WED. ANOTHER SPOKE OF ENERGY WILL CLIP THE FORECAST AREA BY THIS EVENING AND GENERATE GUSTY SW WINDS UP TO 35 KT BY THIS EVENING. SURFACE LOW WILL LIKELY BEGIN TO DISSIPATE ON WED. SHORT PERIOD WEST SWELL UNDER 10 FT WILL GOVERN THE SEA STATE THROUGH WED. && .EKA WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM PDT WED FOR PZZ450-470. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA FOLLOW US ON FACEBOOK AND TWITTER AT: HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Oct 23, 5:45 AM PDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 545 AM PDT TUE OCT 23 2012 CAZ001-002-241245- REDWOOD COAST-MENDOCINO COAST- 545 AM PDT TUE OCT 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A BRIEF LULL IN SHOWER ACTIVITY THIS MORNING BEFORE INCREASING THIS AFTERNOON AND EVENING AS ANOTHER STORM BRINGS RAIN SHOWERS AND THUNDERSTORMS TO THE REGION. THE HEAVIEST SHOWERS MAY CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH DRIER WEATHER EXPECTED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ003-004-076-241245- NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR- 545 AM PDT TUE OCT 23 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM PDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET THROUGH WEDNESDAY AFTERNOON. SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH DRIER WEATHER EXPECTED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 23, 9:22 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
922 AM PDT TUE OCT 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM WATER SPOUT 10 WNW ORICK 41.34N 124.25W
10/23/2012 PZZ450 CA PARK/FOREST SRVC
REDWOOD NATIONAL PARK RANGER REPORTED A LARGE WATER SPOUT
APPROXIMATELY 10 MILES WEST OF THE MOUTH OF REDWOOD
CREEK.
&&
STPLocal storm report, Oct 23, 2:07 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
207 PM PDT TUE OCT 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 3 SSW ARCATA ARPT 40.94N 124.12W
10/23/2012 E0.25 INCH HUMBOLDT CA COCORAHS
PEA SIZE HAIL MIXED WITH RAIN.
&&
STPThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:13 AM PDT | Small Craft Advisory | EKA | 23 hr | |
| Oct 23, 5:25 AM PDT | Winter Weather Advisory | EKA | 32 hr | |
| Oct 23, 9:13 AM PDT | Special Marine Warning | EKA | 32 min | |
| Oct 23, 1:20 PM PDT | Special Marine Warning | EKA | 25 min | |
| Oct 23, 1:59 PM PDT | Special Marine Warning | EKA | 26 min | |
| Oct 23, 3:51 PM PDT | Special Marine Warning | EKA | 39 min | |
| Oct 23, 4:31 PM PDT | Special Marine Warning | EKA | 44 min | |
| Oct 23, 4:40 PM PDT | Special Marine Warning | EKA | 35 min |
Nearby
Special Marine Warnings in California, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.